Alert archive / Virginia / Flash Flood Warnings in 2004
Flash Flood Warning 27, NWS Wakefield, VA
NWS Wakefield, VA issued this flash flood warning at Aug 31, 2004, 1:55 AM EDT for Chesterfield County, Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 31, 2004, 1:55 AM EDT (05:55 UTC)
- Expired
- Aug 31, 2004, 6:00 AM EDT
- In force
- 4 hr
- Issued by
- NWS Wakefield, VA
- Area
- Counties, with a storm outline in the text
County Chesterfield County, VA
The radar
The Norfolk radar (KAKQ), 73 km from the middle of the area, began a volume at 05:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 5.9 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 129 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 1025 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KAKQ 310607
FFWAKQ
VAC041-311000-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
155 AM EDT TUE AUG 31 2004
THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CHESTERFIELD COUNTY IN CENTRAL VIRGINIA
* UNTIL 600 AM EDT
* AT 1000 PM EDT...CHESTERFIELD COUNTY EMERGENCY OFFICIALS HAD
ORDERED MANDATORY EVACUATIONS NEAR THE FALLING CREEK RESERVOIR
DAM. WATER IS NOW OVERTOPPING THE SPILLWAY...AND DAM FAILURE IS
POSSIBLE. THOSE ORDERED TO EVACUATE ARE INSTRUCTED TO GO TO
MEADOWBROOK HIGH SCHOOL.
* LOCATIONS IN THE WARNING...THOSE AREAS NEAR THE FALLING CREEK
RESERVOIR DAM...INCLUDING MANY IN THE MEADOWBROOK AREA.
THIS FLOOD WARNING IS ISSUED DUE TO FLOOD WATERS FLOWING OVER THE
TOP OF FALLING CREEK RESERVOIR DAM...WHICH COULD RESULT IN DAM
FAILURE ACCORDING TO CHESTERFIELD COUNTY EMERGENCY OFFICIALS.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
LAT...LON 3734 7752 3730 7746 3739 7738 3753 7762
3756 7766 3744 7780 3744 7776 3741 7776
3740 7774 3738 7771 3737 7766
$$
MALOITWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 10:30 PM EDT, 3 hours 25 minutes earlier.
Area forecast discussion, Aug 30, 10:30 PM EDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 1030 PM EDT MON AUG 30 2004 CENTER OF GASTON JUST ABT TO MOVE INTO NRN NORTHAMPTON CNTY VA...TRACKING NE. BACK EDGE OF RAIN HAS NOW MOVED JUST E OF RIC AND PTB...AND AREA OF RAIN WILL CONTINUE TO SHIFT ENE OVRNGT. HAVE UPGRADED EXTRM SRN CHES BAY AND CSTL WTRS FM CHINCOTEAGUE TO CURRITUCK BEACH LIGHT TO GALE WRNGS. ...PREVIOUS DISCUSSION... .SYNOPSIS...A TRPLCL TRIPPLE HEADER WITH GASTON OVRHD...HERMINE TO THE EAST WITH FRANCES APPRCHG THE LEEWARD ISLANDS. && .SHORT TERM (TONIGHT)...COMBO OF DYTME HTNG AND WND SHEAR ASSCTD WITH GASTONS CIRCULATION HAS LEAD TO SOME IMPRESSIVE RADAR SIGNITURES THIS AFTRN. SVRL RPRTS OF FUNNEL CLDS AS WELL AS SOME TOUCHDOWNS PAST SVRL HRS AND ITS NOT OVR YET. SEE LSRAKQ FOR DAMAGE RPRTS. CENTER OF GASTON NR RZZ AND CONTS TO MOVE SLOWLY NE. THUS EXPCT SVR THREAT TO BE ENDING ACROSS WRN PIEDMONT CNTYS NXT FEW HRS BUT INCRS AS SPIRAL BANDS APPRCH SERN VA AND ERN SHORE. WILL CONT WITH HIGH POPS THIS EVE...THEN TAPER OFF AFTR MIDNITE AS SYSTM EXITS OFF OF DELMARVA CST BY 12Z. && .LONG TERM (TUESDAY THROUGH MONDAY)...GASTON CONTS TO MOVE NE AND AWAY FROM RGN TUES...BUT FRNTL BNDRY APPRCHS FROM W. APPEARS SERN AREAS WILL HAVE BEST CHC FOR PCPN WITH THIS FTR TUE AFTRN/EVE. DRYER & COOLER AIR WED THRU FRI. NEXT SYSTM TO BE WATCHED IS FRANCES... WHICH LTST GFS TAKES INTO SRN FLA BY 12Z SAT. && .AVIATION...EPCT GUSTY WINDS WITH LCL IFR/MVFR CNDTNS AS RAIN & EMBEDDED TSRA CROSS THE AREA THIS EVE. CDTNS IMPROVE AFTR 06Z. && .MARINE...SCA ALL AREAS AS WNDS FROM GASTON MOVES THRU TONITE. SEAS SHUD INCRS AS WELL AS HERMINE MOVES N AXROSS THE OFFSHORE WTRS. && .HYDROLOGY...NMRS RPRTS OF URBAN FLOODING DUE TO HVY DOWNPOURS. FFMP INDCTG SVRL CNTRL VA CNTYS IN THE 3-4 INCH RANGE ATTM...WITH MORE TO COME. LWR MD ERN SHORE ALRDY HAD SOME 2-3 INCH AMTS THIS AM. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...SCA CSTL WTRS. NC...SMALL CRAFT ADVISORY CSTL WTRS AND CURRITUCK SND. TORNADO WTCH THRU 8 PM FOR CNTYS FROM GATES ON E TO THE NRN OB. VA...SCA CSTL WTRS AND CHES BAY S OF SMITH PT. TORNADO WTCH THRU 8 PM FOR ALL VA CNTYS IN AKQ FA. && SHORT TERM/LONG TERM...44 AVIATION/MARINE...18
Hazardous weather outlook, Aug 30, 5:36 AM EDT, 20 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 536 AM EDT MON AUG 30 2004 MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-310900- ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA- CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC- CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC- ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA- GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD- ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA- LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA- MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA- NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC- NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC- POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA- SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA- VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD- YORK VA- 530 AM EDT MON AUG 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE. .DAY ONE...TODAY... REMNANTS OF GASTON WILL MOVE FROM SOUTH CENTRAL VIRGINIA LATE THIS MORNING...TO THE CENTRAL DELMARVA TONIGHT. ALONG THIS TRACK...WIDESPREAD RAINFALL IS EXPECTED...AND WILL BE HEAVY AT TIMES...WHILE CLOSER TO THE COAST IN SOUTHEAST VIRGINIA AND NORTHEAST NORTH CAROLINA...SCATTERED SHOWERS AND ISOLATED THUNDERSTORM ARE LIKELY. RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE...MAINLY NEAR THE TRACK OF THE REMNANTS OF GASTON. MODERATE RISK OF RIP CURRENTS TODAY FOR ALL ATLANTIC BEACHES FROM OCEAN CITY MARYLAND TO VIRGINIA BEACH AND CURRITUCK OUTER BANKS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. FORECASTER ID 25 THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.
In the hours before
Special weather statement, Aug 30, 8:00 PM EDT, 5 hours 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 800 PM EDT MON AUG 30 2004 VAZ048>049-060>100-310100- 800 PM EDT MON AUG 30 2004 TORNADO WATCH #797 HAS BEEN CANCELLED FOR THE FOLLOWING AREAS... IN VIRGINIA... ACCOMACK...CAROLINE...CHARLES CITY...CHESAPEAKE... CHESTERFIELD...DINWIDDIE...ESSEX...GLOUCESTER...GREENSVILLE HANOVER...HENRICO...ISLE OF WIGHT...JAMES CITY...KING AND QUEEN... KING WILLIAM...LANCASTER...MATHEWS...MIDDLESEX...NEW KENT...NEWPORT NEWS/HAMPTON...NORFOLK/PORTSMOUTH...NORTHAMPTON...NORTHUMBERLAND... PRINCE GEORGE...RICHMOND...SOUTHAMPTON...SUFFOLK...SURRY...SUSSEX... VIRGINIA BEACH...WESTMORELAND AND YORK SHOWERS AND THUNDERSTORMS IN ASSOCIATION WITH TROPICAL DEPRESSION GASTON WILL CONTINUE TO AFFECT PORTIONS OF CENTRAL AND EASTERN VIRGINIA THROUGH THIS EVENING. HOWEVER...THE THREAT FOR TORNADOES HAS GREATLY DIMINISHED. FLOODING WILL CONTINUE TO BE A PROBLEM OVER CENTRAL AND EASTERN VIRGINIA UNTIL THE STORM MOVES OUT OF THE AREA LATER TONIGHT. GINGRICH
Special weather statement, Aug 30, 8:56 PM EDT, 4 hours 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 856 PM EDT MON AUG 30 2004 VAZ063-064-070>078-081>086-088>100-310252- ACCOMACK VA-CAROLINE VA-CHARLES CITY VA-CHESAPEAKE VA- CHESTERFIELD VA-ESSEX VA-GLOUCESTER VA-HANOVER VA-HENRICO VA- ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA- LANCASTER VA-MATHEWS VA-MIDDLESEX VA-NEW KENT VA- NEWPORT NEWS/HAMPTON VA-NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA- NORTHUMBERLAND VA-PRINCE GEORGE VA-RICHMOND VA-SOUTHAMPTON VA- SUFFOLK VA-SURRY VA-SUSSEX VA-VIRGINIA BEACH VA-WESTMORELAND VA- YORK VA- INCLUDING THE CITIES OF...ASHLAND...BON AIR...BOWLING GREEN... BOYKINS...CALLAO...CAPE CHARLES...CHAMPLAIN...CHARLES CITY... CHESTER...CHINCOTEAGUE...CHURCHLAND...CLAREMONT...COLONIAL BEACH... COLONIAL HEIGHTS...COURTLAND...DEEP CREEK...DELTAVILLE... DISPUTANTA...DOWNTOWN NORFOLK...DOWNTOWN PORTSMOUTH... DOWNTOWN RICHMOND...DOWNTOWN SUFFOLK...EXMORE...FAIR PORT... FORT LEE...FRANKLIN...GLOUCESTER COURTHOUSE...GLOUCESTER POINT... GREAT BRIDGE...HAMPTON...HIGHLAND SPRINGS...HOLLAND...HOPEWELL... KEMPSVILLE...KILMARNOCK...KING AND QUEEN COURTHOUSE...KING WILLIAM... LANGLEY AFB...MATHEWS...MECHANICSVILLE...MILFORD...MONTROSS... MOSELEY...NEW KENT...NEW POINT COMFORT...NEWPORT NEWS...NORGE... OCEAN VIEW...PATRICK HENRY FIELD...PETERSBURG...POQUOSON... QUEENS LAKE...ROBLEY...ROXBURY...SAINT STEPHENS CHURCH...SEAFORD... SMITHFIELD...SURRY...TALLEYSVILLE...TAPPAHANNOCK...TOANO... TUCKAHOE...URBANNA...VIRGINIA BEACH OCEANFRONT...WAKEFIELD... WARSAW...WAVERLY...WEST POINT...WILLIAMSBURG AND WINDSOR 856 PM EDT MON AUG 30 2004 ...HEAVY RAIN AND GUSTY WINDS TO CONTINUE EARLY TONIGHT... THE REMNANTS OF TROPICAL STORM GASTON WILL CONTINUE TO MOVE EAST ACROSS CENTRAL AND SOUTHEAST VIRGINIA...AND THE LOWER EASTERN SHORE...ACCOMPANIED BY HEAVY RAIN...AND SOME WIND GUSTS OF 30 TO 50 MPH. THE HEAVY RAIN WILL CONTINUE TO CAUSE FLOODING OVER MUCH OF CENTRAL VIRGINIA...INCLUDING THE GREATER RICHMOND AREA. GIVEN HOW SATURATED THE SOILS ARE...WIND GUSTS OVER 40 MPH COULD ALSO TOPPLE TREES. THE RAIN AND WIND WILL GRADUALLY DIMINISH...FROM WEST TO EAST...TONIGHT. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 10:05 PM EDT | Flash Flood Warning | AKQ | Chesterfield | 4 hr |
| Aug 31, 5:58 AM EDT | Flash Flood Warning | AKQ | Chesterfield | 2 hr |
Nearby
Flash Flood Warnings in Virginia, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.